NSW Health has issued a warning about potentially lethal tainted cocaine in the state.
In the alert issued this month, NSW Health warned the drugs cocaine and ketamine may contain the dangerous opioids fentanyl and acetylfentanyl.
"Illicit drugs with variable purity and contents are being seen in NSW in 2020," NSW Health said.
"Acetylfentanyl and illicit fentanyl are both highly potent opioids and can cause unexpected, rapid and life-threatening overdose, even in very small doses.
"People who have never or rarely used opioids are at highest risk of overdose from these substances.
"Risk of overdose is also increased by use of other sedatives (such as alcohol, benzodiazepines, ketamine, GHB)."
NSW Health said effects of the opioids included drowsiness, loss of consciousness, slow breathing and skin turning blue.
The medication naloxone could be a life-saver in an overdose situation.
"People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies and NSW Health needle and syringe programs," NSW Health said.
"Call '000' even if naloxone has been administered."
More information: ADIS, 1800 250 015; NSW Poisons Information Centre, 13 11 26